Hi- I was diagnosed hypothyroid 6 mons ago. I never had any symptoms but it came up in routine blood work. I began taking synthroid 3 months ago. At the time I started I was in the best shape (102 at 4'11') that is why I was surprised when I heard hypothyroid..because I always knew hypo was associated with overweight. I had boundless energy also which seems counterintuitive. In the last 3 months on the medication, I have become tired, gained 8 lbs, am always hungry, agitated, and now my periods are coming every 2 weeks. My question is, are there some people who become worse on synthroid? Im going to stop taking it but not sure what side effects that may have. I dont want to really confuse my body.
It's not a good idea to just stop taking the synthroid. Typically, side effects of synthroid are those of, either under or over medication.
Your symptoms appear to be from under medication, indicating that you are still hypo.
While many people gain weight when hypo, hypo isn't necessarily associated with being overweight. Anyone, any size can become hypo, not just those who are overweight. Just prior to becoming hypo, I weighed less than 110, at 5' tall. Not everyone gains weight when they are hypo. It's not unusual for symptoms to worsen or for new ones to appear, when first starting medication. It can take your body several months to adjust to the medication.
What are your current thyroid hormone levels? You should be getting tested regularly for TSH, Free T3 and Free T4. Please post your latest results, so we can better comment on your situation. Be sure to include reference ranges, which vary lab to lab and have to come from your own report.
Also, what dose synthroid are you on, and was that your starting dose?
Have you been diagnosed with Hashimoto's, which is the number one cause of hypo in the developed world?
It could be that you were diagnosed just before starting to feel the effects of hypothyroidism, but that in the time since you started on the Synthroid the hypothyroidism progressed. In which case Barb is right, you are still hypo and undermedicated.
Or, it could be that your body is reacting to something in the Synthroid and causing side effects, in which case you can look into trying a different kind of thyroid med like Tirosint, which is a gelcap and free from many of the fillers that people react to in pills like lactose, dyes, etc.
In either case, please post your test results with ranges so we can get a better idea of what's going on.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.